Jump to content
CrazyBoards.org

the maze runner

Does divalproex sodium cause severe cognitive issues or even mild ones

Recommended Posts

Does divalproex sodium cause severe cognitive issues or even mild ones. When used as an anti manic(500mg per day)

Edited by the maze runner

Share this post


Link to post
Share on other sites

Anecdotally, I haven't noticed anything major at 1000 mg.   Been at it a few months. Perhaps a bit of dulling, but is that depression?  Don't know quite.  I know you can google, but there is this which may be of interest:  "The Cognitive Impact of Antiepileptic Drugs" .

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3229254/

 

 

 

Share this post


Link to post
Share on other sites

I looked at the side effects sheet and it didn’t say anything about major issues, but did mention “thinking abnormal” whatever the hell that is supposed to mean. I took it at pretty high doses (3000 mg, to the point of toxicity) and noticed dulling/sedation but not overall thought disorder specifically 

Share this post


Link to post
Share on other sites

Most of the antimanic drugs started as an anticonvulsant, anticonvulsants are well known for their cognitive side effects. The PI for divalproex sodium should mention some kind of cognitive issues, they are well known.

Share this post


Link to post
Share on other sites

When I had my first manic episode they gave me Depakote.  I couldn't think at all, and  often caught myself just staring at the walls. I don't remember the dosage, but perhaps she prescribed me too much to begin with. 

Share this post


Link to post
Share on other sites
3 hours ago, dilemma said:

When I had my first manic episode they gave me Depakote.  I couldn't think at all, and  often caught myself just staring at the walls. I don't remember the dosage, but perhaps she prescribed me too much to begin with. 

I had basically the same experience. I wasn’t manic, but I wasn’t anything else, either. Blunt, wistful, and dumb would about cover it.

Share this post


Link to post
Share on other sites
14 hours ago, CeremonyNewOrder said:

I don't notice cognitive impairment with depakote, just sedation.

That's my experience so far and I take it all at bedtime so sedation is not a big issue.  I think lithium had a dulling effect on me.  Who knows what my experience with depakote will be long term if I continue to take it, but it's not like any of these drugs are a free lunch

Share this post


Link to post
Share on other sites

Been taking it since 2017, and in my experience, no cognitive dysfunction. My thoughts do feel slowed down, but in a good way, not like I'm unable to complete thoughts. Calm. Not like when you take Cogentin and you feel sedated AND you can't do basic arithmetic. I've been at ~65mcg/mL blood level on 1250mg of Depakote for nearly a year.

I will caution though that Depakote dosed at high levels can certainly still cause cognitive dysfunction just by the nature of the way it works. It increases the activity of GABA in a few different ways and therefore leans the brain away from glutamate signaling, which is intrinsic to cognitive function via neuroexcitation in tandem with acetylcholine.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...